How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Robert Your Own Question
Dr. Robert
Dr. Robert, Doctor
Category: Medical
Satisfied Customers: 6680
Experience:  M.B.B.S, Experienced Family Physician
Type Your Medical Question Here...
Dr. Robert is online now
A new question is answered every 9 seconds

Is prilosec and ranitadine bad for the kidneys?

This answer was rated:

Is prilosec and ranitadine bad for the kidneys?
Welcome to and thank you for your question.
I'm so sorry to hear of your discomfort. I will do whatever I can to help answer your questions .First I need a little more information-

For how long you have been taking both of these medications?
Are you talking about long term side effects with such pills?
Have you undergone any medical investigations?
May I know your symptoms?

Kind Regards,
Dr. Robert

Customer: replied 3 years ago.

i take 40 mg of prilosec twice a day and 150mg of ranitadine twice a day. I had what they thought was an esophageal spasm. Which caused some serious pain in my chest. I've been taking the meds like that since Janurary of this year. I had an endoscope done and they didnt see anything out of the ordinary so they kept me on the meds. I have not had any discomfort like that in my chest for quite some time but have been noticeing some slight discomfort in my lower back where my kidneys sit so I was wondering if maybe the meds were causing this


Dear Customer, Thanks for providing quick additional information.

It is good to hear that you had endoscopy done with normal results.
As such gastritis and acid reflux are very common condition, and can be easily managed with dietary changes and medications.

Prilosec contains Omeprazole. Some of the common side effects with Omeprazole are-
-cold symptoms such as stuffy nose, sneezing, sore throat,
-stomach pain, gas
-nausea, vomiting,

As such long term use of prilosec may cause elevations in serum creatinine, rare reports of interstitial nephritis. Such cases are very slim. So, basically it is safe for kidneys.

Ranitidine works by blocking histamine H2 receptors which are found on the cells in the stomach lining.
As such this would not affect kidneys, chances of getting kidney disease with such use are slim.

As such slight discomfort, in lower back can be due to muscle pull.
It doesn't sounds to be related with medication side effects.
It is possible that you may have kidney stone, and this has caused your symptoms.

I would recommend that you visit your primary doctor for evaluation and get it managed.

Please let me know how I can be of further assistance.
My goal is to provide you with excellent service – if you feel you have gotten anything less, please reply back, I am happy to address follow-up questions.

Dr. Robert and other Medical Specialists are ready to help you

Related Medical Questions